Does Ecstasy (MDMA) Make You Hallucinate? Evidence Suggests That It Could
Does Ecstasy (MDMA) make you hallucinate? Although not everyone is going to “trip” or experience hallucinations while on Ecstasy, it is certainly a possibility. Any synthetic drug that has as powerful of an impact on the brain as does Ecstasy could make you hallucinate. Hallucinations typically occur in two different forms including: auditory (hearing things) and visual (seeing things). In frequent users of Ecstasy, it is estimated that up to 50% (half) of all people who use it (or variations including “Molly”) could end up experiencing hallucinations.
How does Ecstasy make you hallucinate?
Most people end up experiencing visual hallucinations if they do end up “tripping” on this substance. Auditory hallucinations are less likely, but they do still occur. Some hypothesize that the hallucinations are a result of noradrenergic activity and the effect that MDMA has on serotonergic transporters.
- Blurring: Some people have reported that items and people appear blurry.
- Cartoon effect: Vision is cartoon-like.
- Colors: Others have noticed changes in colors and report very vivid changes to colors of objects.
- Distortions: Things look distorted from their actual appearance.
- Glasses effect: Some people appear to be wearing “glasses” or “sunglasses” when they are not. Other people report seeing people wearing “hats” when they are not as well.
- Shadows: Some people end up seeing shadows where there is nothing.
- Shifting: Items and objects appear to shift even when they are completely still.
- Visual effects: People report many other kinds of visual effects.
Factors that may influence hallucinations:
1. Dosage – The amount of Ecstasy in which you take could have a profound effect. If you weigh less and take a high dose for your bodyweight, you may be more likely to hallucinate.
2. Individual physiology – There are a number of other factors that come into play when taking any drug. Ecstasy can have different effects in different people.
3. Type of Ecstasy – The type of Ecstasy that you take could also play a role in determining whether you hallucinate and/or how much you hallucinate. There are many different variations of this medication.
4. Laced? – Sometimes Ecstasy is laced with other substances such as: acid, PCP, and cocaine. If you ended up taking MDMA that was laced with another drug, the factor of the other drug could make you hallucinate.
Case Study: Ecstasy and hallucinations after one-time use
In order to get a better understanding of MDMA (Ecstasy) and hallucinations, let’s discuss a case study. There is documentation of a case from October 2010 where a 17-year old female with no previous psychiatric issues or medical history took Ecstasy (MDMA). Relatively shortly after she took Ecstasy, she began to hallucinate and her speech became grossly disorganized – almost like someone would with schizophrenia.
This teenager was taken to the University of South Alabama and was medically evaluated. In the emergency room, a psychiatrist noticed that this woman was both awake and alert. A routine lab test showed that this woman had no alcohol or illicit drugs. Physicians determined that there was no apparent cause for her current set of symptoms. Additionally there was no history of mood disorders or psychosis amongst relatives.
The patient was then mobilized to the psychiatric unit and she continued to behave oddly: inappropriate sexual behavior, crying, engaging in unusual postures, and swearing. It was reported that her speech made absolutely no sense and she seemed paranoid, scared, and withdrawn. Eventually she was treated with several atypical antipsychotics and her behavior returned to normalcy after 2 weeks of treatment.
This woman was an honor roll student and at college on a scholarship. She was re-hospitalized and told the psychiatrist that she had used MDMA in October. This was a case of Ecstasy (MDMA) induced psychotic disorder.